Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 10, NWS Birmingham, AL

May 22, 2017Jefferson County, Alabama

NWS Birmingham, AL issued this river flood warning at May 22, 2017, 10:07 PM CDT for Jefferson County, Alabama. It took effect at May 23, 2017, 12:08 AM CDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 10:07 PM CDT (03:07 UTC)
In effect from
May 23, 2017, 12:08 AM CDT
Expired
May 23, 2017, 2:20 PM CDT
In force
14 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 8.92 ft at May 22, 2017, 10:00 PM CDT.

actionminormoderate51005/2305/24
Action stage
10 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

812 
WGUS44 KBMX 230307
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
1007 PM CDT Mon May 22 2017

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Village Creek At At Avenue W Affecting Jefferson County.

.Total rainfall amounts in the Village Creek Basin will be from 1 
to 3 inches tonight. This rainfall has caused rapid rises along 
Village Creek. A Flood Warning is now in effect for Village Creek
at Avenue W in Ensley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC073-231507-
/O.NEW.KBMX.FL.W.0010.170523T0508Z-170523T1920Z/
/ENSA1.1.ER.170523T0508Z.170523T0600Z.170523T0720Z.NO/
1007 PM CDT Mon May 22 2017

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Village Creek At At Avenue W.
* until Tuesday afternoon...or until the warning is cancelled.
* At 10:00 PM Monday The stage Was 8.9 feet. 
* Flood stage is 10.0 feet. 
* Minor flooding is forecast. 
* Impact...At 10.0 feet...Flooding of low-lying areas begins in Ensley
  and Pratt City. The water treatment plant west of Pratt City begins
  to flood along the road near the digest area of the plant on the 
  north side of the creek. 

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$
1 follow-up statement
724 
WGUS84 KBMX 230848
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
348 AM CDT Tue May 23 2017


...The flood warning is cancelled for the Village Creek At At Avenue 
W...

.Village Creek at Avenue W has crested, is below flood stage, and is now falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This is the last statement issued for this event.

&&

ALC073-230918-
/O.CAN.KBMX.FL.W.0010.000000T0000Z-170523T1920Z/
/ENSA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
348 AM CDT Tue May 23 2017

The Flood Warning is cancelled for
  The Village Creek At At Avenue W.
* AT  3:15 AM Tuesday the stage was 3.6 feet. 
* Flood stage is 10.0 feet. 
* Forecast...The river crested below flood stage at 9.2 feet.  The 
  river will continue to fall.

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 22, 6:55 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 22, 6:55 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
655 PM CDT Mon May 22 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Tonight into Tuesday.

A surface frontal system across the southeast portions of Central
Alabama is expected to drift some back to the northwest closer to
the I-20/59 corridor tonight and likely stall until Tuesday when
another frontal system approaches the state. In the upper levels,
the main low is currently digging southward from Central Canada
into Minnesota tonight and into Iowa on Tuesday. Across Central
Alabama, we have southwest flow in the upper levels around the
main low with numerous short wave perturbations moving through
this tight flow from now into tonight and Tuesday. With dew
points remaining lower to the north of the surface front but
elevated overall, we will continue with a moist atmosphere to
feed the upper level waves as well as a focus with the meandering
front. This will aide in continued rain showers along with some
thunder at times to transverse across the area. Rain will be off
and on through the period with some heavy rain at times. The
highest total amounts continue to be expected across the southeast
1/3 of the area to the south of the surface front, and thus we
continue to have the flash flood watch in effect for tonight into
Tuesday.

Temperatures will be rain cooled for tonight and a little lower
across the northwest behind the front. However, the southwest
upper flow is not allowing any real cold air advection into the
area. During the day on Tuesday, look for cooler highs due to the
widespread precipitation expected.

08

.LONG TERM...
Tuesday night through Sunday.

Wave #3 will be the main upper-level trough axis, anomalously deep
for late May, and will be accompanied by a seasonably strong cold
front. Shear, forcing, and cooling aloft will all be impressive
with this system. However, moisture quality/instability is very
much in doubt as it will be coming in very quickly behind the
previous system (and trending quicker), with some models
especially the ECMWF indicating westerly/northwesterly low-level
flow ahead of it and only low 60s dew points. Expect the dynamics
to be enough for a fast- moving line of showers and storms
Tuesday night and Wednesday, some strong with gusty winds and
hail. However, not confident enough that convection will be strong
enough to produce severe winds/hail to mention anything in the
HWO. Rainfall amounts should also be lighter with this system as
well. Light rain/drizzle will linger Wednesday afternoon/evening
behind the front due to the cold core aloft, and refreshingly
cooler air will move in. The cool down won't last very long, with
warmer temperatures and some shower/storm chances returning by the
weekend in west-southwest flow ahead of a trough moving through
the northern tier.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Vis/Ceiling restrictions will remain in the forecast for all the
terminals. These restrictions appear like they will last much of
the forecast period. Showers and thunderstorms will also be around
many hours this forecast period. Therefore, rain mentioned
overnight with ceilings gradually dropping to IFR. Some
improvement on Tuesday in the ceilings but more thunderstorms are
anticipated.

Several upper level waves ride overhead this forecast period and
beyond. A quasi-stationary front also meanders around the state.
This will keep things somewhat chaotic the next 24 hours and
beyond. Moisture content is relatively high and some of the rain
may be heavy at times. Really tried to give some wind direction
but this is a situation where variable is best. At least the winds
will generally be 6kts or less.

75

&&

.FIRE WEATHER...

Several rounds of heavy rain and storms are expected now and
continuing through mid week. Another 2 to 3 inches of rainfall are
possible across the southern portions of Central Alabama by
Wednesday. Therefore, critical fire weather conditions will not
occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  76  61  72  53 /  90  70  70  60  30
Anniston    64  77  62  74  54 / 100  80  60  60  20
Birmingham  64  77  63  72  55 / 100  70  60  60  20
Tuscaloosa  62  79  62  73  54 / 100  70  60  50  20
Calera      64  78  62  73  55 / 100  80  60  60  20
Auburn      65  77  64  74  56 / 100  80  60  60  20
Montgomery  67  80  66  77  56 / 100  80  60  60  20
Troy        66  78  65  76  56 /  90  80  70  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Tuesday evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Clay...Coosa...Dallas...Elmore...Greene...Hale...Lee...
Lowndes...Macon...Marengo...Montgomery...Perry...Pike...
Randolph...Russell...Sumter...Tallapoosa.

&&
Hazardous weather outlook, May 22, 4:15 AM CDT, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
415 AM CDT Mon May 22 2017

ALZ011>015-017>050-231215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
415 AM CDT Mon May 22 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Locally heavy rainfall is expected with a system moving through the
area this afternoon into Tuesday. Rainfall amounts of two to four
inches over saturated soils will result in the potential for flash
flooding, generally along and south of a line from Geiger to
Centreville to Ashland to Wedowee.

Minor river flooding may occur today and tonight along the Catoma
Creek in Montgomery County. Any additional rain over this basin would
increase the potential for flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall and a threat for flash flooding will continue
into Tuesday across the southern half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Monday afternoon through Tuesday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:36 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
May 23, 9:28 AM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery2 hr

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.